More weirdness - but that shouldn't suprise anyone

Options
Kathryn_in_MN
Kathryn_in_MN Member Posts: 1,252 Member
edited March 2014 in Colorectal Cancer #1
Somehow I always manage to keep my medical team on their toes with new weird stuff.

Friday (9 days ago) I was given a script for Atropine eye drops to take to help with very excessive secretions and stomach pain. I was told they use this in hospice a lot. It seemed weird to me to use an eye drop for excessive saliva and stomach pain, but I'm not the medical professional. I was so miserable, if they said this would help, I'd do it. I put ONE drop in ONE eye - that is all. Excess saliva dried up immediately, and stomach pains lessened. My eye bothered me a bit for the rest of the night - I just went to sleep shortly after that.

The next morning my right eye was completely dilated - all pupil (you couldn't hardly see any color), while the left eye was normal with a small pupil. My disconnect nurse (at home) asked what was wrong with my eye. I explained about the drops. She said it was odd to still have such dilation more than 12 hours later, but when I told her about my troubles with drops at the eye doctor back in the 80's (stayed dilated for 3 days after an exam), she wasn't too worried.

Monday morning and my eye was still fully dilated. I dealt with bad headaches all day Saturday and Sunday, and a lot of nausea, caused by vision issues. But again, because I told them about my past experience, we thought it would go away soon. A different nurse told me that the eye drops could be used under the tongue instead of in the eye. I'll do that next time - if I'm not too afraid to even try that! I talked to a nurse Tuesday about another issue and we talked about the eye issue again, but no one seemed too concerned.

Thursday rolled around and my eye was STILL fully dilated. Driving me mad! Headaches and light sensitivity and vision troubles. So I called again, and asked if they could squeeze me in to see someone late afternoon when I came up for my scheduled labs. My oncologist had the day off, and so did his nurse. So another oncologist was consulted. I called early morning, but did not get a call back till 3PM. The call was to inform me to go to the ER right away. They said there was no way the drug should still be affecting me. They said they were worried about sudden onset glaucoma or other problems that could permanently compromise my vision. I asked why all of the sudden it is an emergency, when all week it has not been? And if it were an emergency, why didn't they tell me that morning instead of waiting 7 hours? I was really frustrated, as I was supposed to be headed up to one of their offices for labs, followed by my colon cancer support group that only meets once per month. I was really hoping to attend - hoping that another patient with a similar situation to mine, but ahead of me (finished his FOLFIRI and Avastin), would be there for me to talk to. And after that I had my son's college band concert to attend. I tried, to no avail, to get out of a trip to the ER. All but one time, a trip to the ER has meant admission for me.

The ER doctor was quite concerned. They checked my vision. They checked the pressure in my eye. It was fine. Ok - no worries about glaucoma or other eye problems. But, he said, if pressure in my eye wasn't causing the problem, it was likely pressure in my brain. Had I been given a brain scan since my colon cancer diagnosis? Nope. In that case he wanted to do a brain CT. I explained I had too many CT's and PETs in the last year already. I explained that the endocrinologist didn't want me having anything with contrast again till he can repeat some tests. So he offered that we could do a brain MRI. I still balked a bit - telling him I had a concert to attend that night, and didn't really think a brain scan was an emergency. He admitted he might be a bit paranoid, but that he was worried for me. Then he agreed to call an opthamologist.

Guess what? The opthamologist said I am not the only freak! He has seen two other cases over many years of uneven dilation in pupils due to atropine drops that lasted up to 10 days. Off the hook - no brain scan. I was released! But the orders are to see the opthamologist if my eye is not normal in 10 days. And if the opthamologist can find nothing wrong with my eye - brain scan is back on.

Friday - day 7, still bad. Saturday - day 8, still bad. Sunday - day 9, finally showing a little improvement. My right eye is dilated at least double of my left, but it is not completely dilated - you can see some color around my pupil again! Tomorrow is day 10, and at this rate I don't expect the eye to be normal. But because it is showing signs of progress now, I don't want to waste time with another medical appointment.

For anyone else that has these drops prescribed, speak up and ask if you can put the drops under your tongue instead! I've had 3 different nurses now tell me that is how they have used them in a situation like mine - NOT in the eye.

If it were you - if the eye was showing improvement, but not fully normal yet - would you give it a few more days, or go in on Monday to the opthamologist?

Comments

  • pepebcn
    pepebcn Member Posts: 6,331 Member
    Options
    don't pay me a lot attention but if is improving l would
    wait couple of days , l got enough med app!
    But ls you decision .
    Hugs.
  • Lori-S
    Lori-S Member Posts: 1,277 Member
    Options
    Woah
    You just have to stop being so weird (joking!) I figure if anything out of the ordinary happens you will be the one to have the answers. It's strange that no one told you that they could be used sublingually. I’m not really the one to ask about what I’d do because I’d probably do the wrong thing. I’m a sort of tough it out kind of person. Of course that’s not always the best way to handle things. Now, if you were one of my children, I’d have threatened you into going to the doctor if it wasn’t perfectly normal on day 10. I hope you wake up with everything right back to normal!
  • just4Brooks
    just4Brooks Member Posts: 980 Member
    Options
    I'dd
    I'd just go in to be safe
  • tootsie1
    tootsie1 Member Posts: 5,044 Member
    Options
    Have it checked
    I'm with Brooks. I'd go in.

    *hugs*
    Gail
  • Nana b
    Nana b Member Posts: 3,030 Member
    Options
    tootsie1 said:

    Have it checked
    I'm with Brooks. I'd go in.

    *hugs*
    Gail

    bump

    bump
  • Kathleen808
    Kathleen808 Member Posts: 2,342 Member
    Options
    bump
    bump